Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 44, NWS Atlanta, GA

February 21, 2005Cobb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Feb 21, 2005, 8:23 PM EST for Cobb County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 8:23 PM EST (01:23 UTC)
Expired
Feb 21, 2005, 9:00 PM EST
In force
37 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Cobb County, GA

The radar

The Atlanta radar (KFFC), 60 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 7:05 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 904 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
904 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 220123
SVRFFC
GAC067-220200-
/O.NEW.KFFC.SV.W.0044.050222T0123Z-050222T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
823 PM EST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COBB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 900 PM EST

* AT 821 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MABLETON...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHITEWATER AND MARIETTA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3397 8462 3383 8467 3377 8455 3396 8444

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 5:30 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Feb 21, 5:30 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EST MON FEB 21 2005

.SHORT TERM...
SHOWERS AND THUNDERSTORMS RACING ACROSS NORTH AND PORTIONS OF EASTERN
GEORGIA THIS AFTERNOON. SOME STORMS PRODUCING GUSTY WINDS AND
VARYING SIZES OF HAIL. THESE STORMS AHEAD OF A FRONTAL BOUNDARY
PUSHING ACROSS EASTERN TENNESSEE - NORTHERN ALABAMA. MODELS SIMILAR
WITH BOUNDARY PUSHING INTO NORTH GEORGIA TONIGHT...MEANDERING JUST
SOUTH OF AN ATLANTA TO ATHENS LINE TUESDAY BEFORE SLIPPING INTO
CENTRAL/SOUTH GEORGIA TUESDAY NIGHT. MODELS SIMILAR WITH HOLDING
DEEPER MOISTURE OVER SOUTH GEORGIA TUESDAY INTO WEDNESDAY WITH
CENTRAL SECTS ON THE NORTHERN END...AND WILL HOLD ON TO PREVIOUS
FORECAST TREND WITH KEEPING MUCH OF NORTH GEORGIA DRY. WEDNESDAY
NIGHT INTO THURSDAY...MODELS APPEAR TO DEVELOP ANOTHER WAVE ON OLD
BOUNDARY MEANDERING NEAR GA-FL BORDER WITH DEEP MOISTURE SPREADING
BACK ACROSS THE COUNTY WARNING AREA. WILL KEEP POPS LOW BUT WILL
INTRODUCE PRECIP BACK ACROSS THE ENTIRE COUNTY WARNING AREA BY
THURSDAY.

.LONG RANGE...
LATEST RUN OF MODELS SHOW SYSTEM PULLING EAST OF THE STATE BY THE
END OF THE DAY THURSDAY BUT WITH MODEL INCONSISTENCIES...WILL LET
SLIGHT CHANCE POPS RIDE ACROSS EXTREME SOUTHERN COUNTIES INTO THE
WEEKEND. WILL SPREAD LOW CHANCE POPS BACK ACROSS THE REST OF THE
COUNTY WARNING AREA SUNDAY AS SYSTEM DEVELOPS AND MOVES NORTHEAST
OUT OF THE GULF.
&&

.AVIATION...
STRONG SHORT WAVE COMBINING WITH VERY UNSTABLE AIR MASS TO PRODUCE
LINE OF SEVERE THUNDERSTORMS ACROSS NORTH GEORGIA...WITH HAIL TO 2
INCHES IN DIAMETER AND EVEN SOME TORNADIC CIRCULATIONS INDICATED. IF
THIS LINE HOLDS TOGETHER...IT WILL REACH THE ATL AIRPORT AREA AROUND
8 PM. EXPECT INCREASING THREAT OF DAMAGING STRAIGHT LINE WINDS AS IT
MOVES FURTHER SOUTH IN AN INCREASINGLY LINEAR CONFIGURATION.
ISOLATED THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP FURTHER SOUTH
IN THE EXTREMELY UNSTABLE AIR MASS PRESENT ACROSS THE AREA. MUCH
QUIETER CONDITIONS WILL EVOLVE AFTER 06Z...BUT THERE IS THE
POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS...ESPECIALLY I-20 SOUTH.
OVERALL CONDITIONS WILL BE MVFR OVERNIGHT BECAUSE OF CIGS...BUT
COULD BE IFR IN FOG AND LOW CLOUDS 09Z-14Z TUE. EXPECT VFR OUTSIDE
OF ANY POTENTIAL SEVERE THUNDERSTORMS TUE AFTERNOON.

CEILINGS...LINE OF THUNDERSTORMS MAIN FOCUS FOR CIGS NEXT 6
HOURS...BRINGING CIGS AOB025. CIGS WILL LIKELY REMAIN MVFR OVERNIGHT
FOR THE MOST PART...WITH VFR CIGS EXPECTED AFTER 16Z MON...OUTSIDE
OF ISOLATED SEVERE THUNDERSTORMS.

VISIBILITY...AGAIN...MAIN CONCERN LINE OF TSRA. NOT POSITIVE IT WILL
AFFECT ATL-AHN AIRPORTS...BUT POTENTIAL IS INCREASING. EXPECT IFR TO
EVEN LIFR VISIBILITY IF IT DOES. OTHERWISE...GENERALLY VFR
VISIBILTIES OUTSIDE ISOLATED SHRA/TSRA THROUGH 06Z...WITH MVFR IN BR
REMAINDER OF NIGHT...WITH ISOLATED IFR IN BR 09Z-14Z TUE.

WX...MAIN CONCERN LINE OF SVR TSRA MOVING ESE 45KTS THROUGH N GA AT
THIS TIME. GOOD POTENTIAL FOR LINE TO REACH ATL-AHN BEFORE
DIMINISHING. ISOLD TSRA WILL AFFECT CSG-MCN AREA THROUGH EVENING.
VERY UNSTABLE AIR MASS AND UNSEASONABLY WARM TEMPS ALLOW FOR
POSSIBLE ADDITIONAL ISOLD-SCT TSRA DEVELOPMENT OVERNIGHT...EVEN AFT
06Z.

WIND...EXPECT WIND TO REMAIN WEST THROUGH THIS TAF SET. OVERNIGHT
AND THROUGH MOST OF THE DAY TUE...SHOULD REMAIN IN THE RANGE OF
260-290...BECOMING MORE 310-320 TOWARD 00Z WED. SPEEDS CONSIDERABLY
LESS TUE THAN TODAY...GENERALLY 5-10KTS. HOWEVER...LINE OF SVR TSRA
WILL BRING POTENTIAL WINDS GUSTS OF 25-35KTS TO ATL-AHN AREA THROUGH
02Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         53  69  47  61 /  50  20  20  20
ATHENS          52  71  46  62 /  50  20  20  20
GAINESVILLE     50  67  45  60 /  50  10  10  20
ROME            51  69  43  59 /  50  10  10  20
COLUMBUS        56  74  55  66 /  30  20  20  50
MACON           56  74  50  67 /  30  20  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&
Hazardous weather outlook, Feb 21, 4:54 PM EST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EST MON FEB 21 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
454 PM EST MON FEB 21 2005

.DAY ONE...TONIGHT.

...A FEW SEVERE THUNDERSTORMS POSSIBLE IN NORTH GEORGIA UNTIL 8 PM
EST THIS EVENING...

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE IS MOVING ACROSS THE AREA THIS EVENING.
MEANWHILE...AN UNSEASONABLY WARM AND VERY UNSTABLE AIR MASS IS IN
PLACE IN ADVANCE OF THIS SYSTEM.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS THIS EVENING WILL BE LARGE
HAIL...POSSIBLY UP TO THE SIZE OF GOLF BALLS. IN ADDITION...DANGEROUS
CLOUD-TO-GROUND LIGHTNING AND LOCALLY VERY HEAVY RAIN ARE ALSO
POSSIBLE. THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WILL
BE NORTH OF INTERSTATE 20...MAINLY BEFORE 8 PM THIS EVENING.

.DISCUSSION...
A VERY WARM AND VERY UNSTABLE AIR MASS IS IN PLACE ACROSS GEORGIA
TODAY. A POTENT UPPER-LEVEL SHORT WAVE WAS RACING ACROSS THE AREA
FROM THE WEST. CAPES OF 500 TO 1000...LIFTED INDICES OF -2 TO
-4...SHOWALTERS TO -3. IN ADDITION...THE ENERGY HELICTY INDEX IS AS
HIGH AS 1.5 IN WESTERN PORTIONS OF THE AREA THIS AFTERNOON. ABUNDANT
LOW-LEVEL MOISTURE IS ALSO IN PLACE. THIS HAS SET THE STAGE FOR THE
POTENTIAL OF ISOLATED SEVERE SUPERCELL THUNDERSTORMS AND SEVERE
MULTI-CELL THUNDERSTORMS THROUGH THE EVENING. THE THREAT SHOULD
DIMINISH AFTER MIDNIGHT...BUT ENOUGH INSTABILITY EXISTS FOR ISOLATED
THUNDERSTORMS TO CONTINUE EVEN AFTER MIDNIGHT ACROSS NORTH AND
CENTRAL GEORGIA...ALTHOUGH THEY SHOULD BE BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH MID-EVENING ACROSS NORTH
GEORGIA...MAINLY NORTH OF INTERSTATE 20. EMERGENCY MANAGERS WILL NEED
TO CLOSELY MONITOR THE SITUATION THROUGH MID-EVENING FOR POSSIBLE
ACTIVATION OF EMERGENCY OPERATIONS CENTERS.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH MONDAY...
AN EXTREMELY UNSTABLE AIR MASS WILL BE PRESENT OVER THE AREA TUESDAY
AFTERNOON WITH UNSEASONABLY WARM TEMPERATURES. HOWEVER...THE MID AND
UPPER-LEVELS OF THE ATMOSPHERE WILL UNDERGO CONSIDERABLE DRYING
TUESDAY. THIS SHOULD INHIBIT THUNDERSTORM DEVELOPMENT. HOWEVER...IF
ANY THUNDERSTORMS DEVELOP TUESDAY...THEY COULD QUICKLY BECOME SEVERE.
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED FOR THE PERIOD
WEDNESDAY THROUGH MONDAY AS COLDER AIR MOVES BACK INTO THE REGION.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

RAB

In the hours before

Special weather statement, Feb 21, 2:32 PM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
232 PM EST MON FEB 21 2005

GAZ022-034-212000-

232 PM EST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN NORTHERN GWINNETT
AND SOUTHERN FORSYTH COUNTIES UNTIL 300 PM EST...

AT 226 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF SUWANEE...MOVING EAST AT 45
MPH.

HAIL TO THE SIZE OF PEAS ALONG WITH VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS STORM. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE THREAT FROM THIS STORM IS EXPECTED TO DIMINISH BY
300 PM EST.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Feb 21, 3:34 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EST MON FEB 21 2005

GAZ001>004-212130-

334 PM EST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND HEAVY RAINFALL IN
DADE...WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 430 PM EST...

AT 328 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
AN AREA OF STRONG THUNDERSTORMS 14 MILES NORTHWEST OF
TRENTON...MOVING EAST AT 40 MPH.

WINDS UP TO 40 MPH AND RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE
EXPECTED WITH THESE STORMS OVER THE NEXT HOUR. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:17 PM ESTSevere Thunderstorm WarningFFCBartow28 min
Feb 21, 7:19 PM ESTSevere Thunderstorm WarningFFCClarke, Oconee41 min
Feb 21, 7:30 PM ESTSevere Thunderstorm WarningFFCWalton45 min
Feb 21, 7:31 PM ESTSevere Thunderstorm WarningFFCJefferson, Washington44 min
Feb 21, 7:36 PM ESTSevere Thunderstorm WarningFFCCherokee24 min
Feb 21, 7:43 PM ESTSevere Thunderstorm WarningFFCDeKalb, Gwinnett32 min
Feb 21, 7:52 PM ESTSevere Thunderstorm WarningFFCMorgan38 min
Feb 21, 7:55 PM ESTSevere Thunderstorm WarningFFCGreene, Oglethorpe50 min
Feb 21, 8:01 PM ESTSevere Thunderstorm WarningFFCRockdale29 min
Feb 21, 8:15 PM ESTSevere Thunderstorm WarningFFCWalton30 min
Feb 21, 8:23 PM ESTSevere Thunderstorm WarningFFCTaliaferro, Wilkes37 min
Feb 21, 8:30 PM ESTSevere Thunderstorm WarningFFCFulton30 min
Feb 21, 8:35 PM ESTSevere Thunderstorm WarningFFCMorgan, Newton40 min
Feb 21, 8:43 PM ESTSevere Thunderstorm WarningFFCDeKalb32 min
Feb 21, 8:52 PM ESTSevere Thunderstorm WarningFFCWarren23 min
Feb 21, 9:08 PM ESTSevere Thunderstorm WarningFFCRockdale37 min
Feb 21, 9:19 PM ESTSevere Thunderstorm WarningFFCGreene26 min
Feb 21, 9:20 PM ESTSevere Thunderstorm WarningFFCNewton25 min
Feb 21, 9:36 PM ESTSevere Thunderstorm WarningFFCHancock39 min
Feb 21, 9:45 PM ESTSevere Thunderstorm WarningFFCWashington45 min
Feb 21, 9:49 PM ESTSevere Thunderstorm WarningFFCJasper, Morgan26 min
Feb 21, 10:02 PM ESTSevere Thunderstorm WarningFFCJefferson43 min
Feb 21, 10:06 PM ESTSevere Thunderstorm WarningFFCPutnam39 min
Feb 21, 10:08 PM ESTSevere Thunderstorm WarningFFCHeard37 min
Feb 21, 10:18 PM ESTSevere Thunderstorm WarningFFCCarroll27 min
Feb 21, 10:34 PM ESTSevere Thunderstorm WarningFFCCoweta26 min
Feb 21, 10:35 PM ESTSevere Thunderstorm WarningFFCFayette25 min
Feb 21, 10:44 PM ESTSevere Thunderstorm WarningFFCTroup46 min
Feb 21, 10:57 PM ESTSevere Thunderstorm WarningFFCHaralson18 min
Feb 21, 11:03 PM ESTSevere Thunderstorm WarningFFCCoweta, Fayette42 min
Feb 21, 11:03 PM ESTSevere Thunderstorm WarningFFCHeard27 min
Feb 21, 11:17 PM ESTSevere Thunderstorm WarningFFCHarris43 min
Feb 21, 11:23 PM ESTSevere Thunderstorm WarningFFCHenry, Newton52 min
Feb 21, 11:41 PM ESTSevere Thunderstorm WarningFFCMeriwether, Pike, Spalding34 min
Feb 21, 11:46 PM ESTSevere Thunderstorm WarningFFCTalbot44 min
Feb 21, 11:48 PM ESTSevere Thunderstorm WarningFFCTroup27 min
Feb 22, 12:11 AM ESTSevere Thunderstorm WarningFFCHarris34 min
Feb 22, 12:29 AM ESTSevere Thunderstorm WarningFFCTalbot46 min
Feb 22, 1:10 AM ESTSevere Thunderstorm WarningFFCTaylor50 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.